Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Should increase in BP after lap band replacement worry us ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
55 yo female , DOS for lap band placement. Pre-op VS BP 120/60, HR 70. RR 16, T 97.3, O2 sat. 97% RA.

Post op VS: BP 138/66, HR 78, RR 14, T 96.1, O2 sats 94% on 4L. I/O 1400 LR in, 175 urine out per catheter. EBL minimal. SCD's on.

Pt. arrives to floor A&O asking for ice chips and pain med. 30mg. Toradol IVP given. Stage 1 clear liquid bariatric diet started. She is resting w/o complaint is tired and wants to sleep.

current assessment: 45 cc XXXXXXX urine o/p for last 3 hours, pt. sleeping and appears comfortable. VS 151/69, HR 99, RR 16, O2 92% on 4 L.

I am concerned about increase in BP, HR, and O2 sats. I have HOB at 30degrees. Pt. is rousable, no pain or nausea.
Posted Thu, 12 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Robert Galamaga 1 hour later
Hello and thanks for the query.

I understand your concerns in this patient and a few things should be considered as far as the heart rate and vitals are concerned. Another important thing to follow is the urine output. If she is fluid overloaded that could generate a tachycardia as well as a drop in oxygen sats and an increase in blood pressure. Assuming her heart function was normal preop then she should be able to mobilize any excess fluid without a problem and her vitals should improve. A BNP may be helpful in this setting. If it is > 150 then you might consider diuresis.

We can't ignore the risk of PE/DVT. D-Dimer will not be of help in the setting of surgery. You could ultrasound her legs to rule out DVT as well. A chest xray would not be unreasonable in the setting of relative hypoxia in addition to an both legs - this is critical.

Thanks again for submitting your query. If you have any additional concerns regarding this case please do not hesitate to ask.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor